Alert archive / Kansas / Wind Chill Advisories in 2017

Wind Chill Advisory 5, NWS Goodland, KS

December 24, 2017Cheyenne County, Kit Carson County, Yuma County, Colorado; 9 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind chill advisory at Dec 24, 2017, 5:33 AM MST for Cheyenne County, Kit Carson County, Yuma County, Colorado; 9 counties in Kansas; Dundy County, Hitchcock County, Red Willow County, Nebraska. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Dec 24, 2017, 5:33 AM MST (12:33 UTC)
Expired
Dec 24, 2017, 9:00 AM MST
In force
3 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Logan County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 32 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 0.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 354 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
116 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
654 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS43 KGLD 241233
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
533 AM MST Sun Dec 24 2017


COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-241600-
/O.NEW.KGLD.WC.Y.0001.171224T1233Z-171224T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, 
Goodland, Colby, Hoxie, Sharon Springs, Oakley, Quinter, 
Grinnell, Grainfield, Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
533 AM MST Sun Dec 24 2017 /633 AM CST Sun Dec 24 2017/

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST /10 AM CST/ THIS
MORNING...

* WHAT...Expected. The cold wind chills will cause frostbite in 
  as little as 30 minutes to exposed skin.

* WHERE...Portions of east central Colorado, northeast Colorado, 
  northwest Kansas, west central Kansas and southwest Nebraska.

* WHEN....Now until 9 am Mst (10 am Cst)

* ADDITIONAL DETAILS...Wind chill temperatures will remain from 15
  below to 24 below zero through mid morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
1 follow-up statement
161 
WWUS43 KGLD 241555
WSWGLD

URGENT - WINTER WEATHER MESSAGE
National Weather Service Goodland KS
855 AM MST Sun Dec 24 2017


COZ090>092-KSZ001>003-013>015-027>029-NEZ079>081-241700-
/O.EXP.KGLD.WC.Y.0001.000000T0000Z-171224T1600Z/
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Dundy-
Hitchcock-Red Willow-
Including the cities of Yuma, Wray, Burlington, Arapahoe, 
Cheyenne Wells, St. Francis, Bird City, Atwood, Oberlin, 
Goodland, Colby, Hoxie, Sharon Springs, Oakley, Quinter, 
Grinnell, Grainfield, Benkelman, Culbertson, Trenton, 
Stratton Ne, Palisade, and McCook
855 AM MST Sun Dec 24 2017 /955 AM CST Sun Dec 24 2017/

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST /10 AM CST/ THIS
MORNING...

Wind chill readings of 15 degrees below zero or colder are no
longer expected today. Therefore the wind chill advisory will be 
allowed to expire on time. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 24, 4:47 AM MST, 46 minutes earlier.

Area forecast discussion, Dec 24, 4:47 AM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
447 AM MST Sun Dec 24 2017

.SHORT TERM...(Today through Tuesday night)
Issued at 410 AM MST Sun Dec 24 2017

Forecast concerns will be temperatures through the period, and the
next chance of precipitation at the end of this period. Satellite
showing a progressive/zonal flow over most of the Pacific. This
transitions to a highly amplified flow from the eastern
Pacific/along the west coast of North America into eastern North
America. Western ridge now extends into the Arctic circle. Currently
this leaves the area in west northwest to northwest flow aloft.

At jet level...The models slightly underdid the strength of the jet
to our west. The Ecmwf, Gfs, and Nam looked to be doing the best. At
mid levels the models started out well. The Rap/Sref started out
well on the surface pattern. Models did not do too bad on the low
level thermal field. The Sref, Gfs, Canadian, and Ukmet did a little
better here.

Today/tonight...Left front quadrant, strong PV anomaly, strong
mesoscale forcing, dendritic zone from near the surface to 700 mb,
and negative theta-e lapse rates led to a widespread light snow with
embedded moderate to heavy banded snow event. Most of the area has
seen at least an inch of snow except maybe for the far south and
southwest portion of the area. A lot of the area looked to have
picked up 1 to 3 inches.

Satellite and upper air analysis showing the air mass dries out
significantly before the day starts. Snow has or will soon end
across the area. There looks to be decent lapse rates aloft as the
left front quadrant moves across during the day. At this time am
thinking that will probably only have higher level clouds.

Models failed horribly yesterday on their temperature forecasts.
Will have plenty of sun for the day and downslope winds across most
of the area. The question will be how much does the light snow field
inhibit warming. In the last few days, the Canadian bias corrected
and Canadian surface temperature fields have done the best. And this
was before we had any snow on the ground. Many locations in the west
have cleared out and the winds have decreased and have allowed
temperatures to get colder than previously expected. So based on
above lowered todays high temperatures.

Questions then becomes how cold do we get the night. The models are
tending to shift the winds around to the south in many locations
with many locations seeing light and variable winds. There looks to
be some increase in cloud cover during the night. This will be in
advance of the next upper system and the jet affecting the area. The
far north and east will not see an increase in cloud cover until
late in the night. So that area will be the coldest. It looks like
now the models are bringing the next surge of cold air into the
northern portion of the area late in the night.

Monday/Monday night...Jet sinks south of the area by late in the
afternoon and stays south of the area through the night.  Above
mentioned surge of cold/very cold air continues through the day with
cold air advection and strong upslope winds be established across
the area by late in the morning. Also cloud cover thickens
through the day with the northern half of the area seeing the
thickest cloud cover.

This is a similar scenario that happened a few days ago and the
models were way too warm. The combination of any lingering snow
cover, the strong cold air advection, and the cloud cover will cause
many locations to have their high temperatures early in the day. So
based on that and what has worked recently for temperatures, lowered
the high temperatures in the northern portion from what the blend
gave me.

The next question will be the next chance of precipitation during
this period. The setup for this does not look as favorable. Main jet
is south of the area and will get no help from it. PV anomaly along
with the main mid level lift/mesoscale forcing goes to the north of
us as well. Dendritic zone is to the north of area and theta-e lapse
rates although low are above zero. Forecast builder puts in a slight
chance to low chance pops along the northern portion of our area
with little to no precipitation generated. This looks reasonable and
made no changes to it.

Tuesday/Tuesday night...strong jet remains south of the area leaving
the area in the left rear quadrant. Even with the precipitation done
by this period, persistent mid and upper level cloud cover remains,
especially over the northeast half of the area. Neutral to continued
cold air advection and upslope winds are expected. Current model run
is making this a very cold day. Based on all the parameters I
lowered the high temperatures the builder produced. Did not go as
cold as the coldest model, the Canadian, but trended in that
direction. Based on high temperatures not reaching expected levels,
I also trended the overnight mins down.

.LONG TERM...(Wednesday through Saturday)
Issued at 410 AM MST Sun Dec 24 2017

Despite the passage of a couple upper level short wave troughs, the
dry environment in place will hinder any development of
precipitation for this period.  The one certainty is cold weather,
with lows dipping into the single digits for many locations each
night.

Models have not changed the orientation of the upper level flow much
for this period and are in remarkable agreement with each other. Due
to the persistent theme of colder than expected temperatures from the
last several nights, and since models have been trending colder for
this period, nudged low temperatures a couple degrees cooler for
each night.  If there ends up being less cloud cover and lower dew
points than currently forecast, can expect the lows to be even
colder than currently forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 443 AM MST Sun Dec 24 2017

Vfr conditions are expected through the period. By late morning, west
to northwest winds near 9 knots will increase into the 12 to 14
knot range with gusts to near 20 knots. Late in the afternoon/near
sunset, the winds will become light west or light and variable. At
Kgld, there will be a trend of the wind to shift toward a south to
southeast direction at around 6 knots as the night progresses.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...JTL
AVIATION...BULLER
Hazardous weather outlook, Dec 24, 4:26 AM MST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
426 AM MST Sun Dec 24 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
426 AM MST Sun Dec 24 2017 /526 AM CST Sun Dec 24 2017/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Through mid morning, wind chill readings will range from 5 below zero
to near 15 below zero across much of the area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

From late Sunday night into Monday morning and also from late Monday
night into Tuesday morning, wind chill temperatures will range from
5 below zero to near 15 below zero.

From late Tuesday night into Wednesday morning, wind chill
temperatures will range from 10 below zero to around 15 below zero.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 23, 11:38 PM MST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1138 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     SNOW             WRAY                    40.08N 102.23W
12/23/2017  E1.0 INCH        YUMA               CO   PUBLIC

1124 PM     SNOW             10 N BREWSTER           39.51N 101.38W
12/23/2017  E2.0 INCH        THOMAS             KS   PUBLIC

&&

JLUNDQUIST
Local storm report, Dec 23, 11:47 PM MST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1147 PM MST SAT DEC 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     SNOW             YUMA                    40.12N 102.72W
12/23/2017  E1.0 INCH        YUMA               CO   LAW ENFORCEMENT

&&

JLUNDQUIST
Local storm report, Dec 24, 12:16 AM MST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     SNOW             26 S FLAGLER            38.92N 103.07W
12/23/2017  E1.0 INCH        CHEYENNE           CO   BROADCAST MEDIA

&&

JLUNDQUIST
Local storm report, Dec 24, 2:05 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
205 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 AM     SNOW             MCCOOK                  40.20N 100.62W
12/24/2017  U0.0 INCH        RED WILLOW         NE   LAW ENFORCEMENT

            ESTIMATED UNDER AN INCH OF SNOW.

0158 AM     SNOW             NORTON                  39.84N 99.89W
12/24/2017  M2.0 INCH        NORTON             KS   LAW ENFORCEMENT

0158 AM     SNOW             OBERLIN                 39.82N 100.53W
12/24/2017  E1.3 INCH        DECATUR            KS   LAW ENFORCEMENT

            ESTIMATED BETWEEN 1-1.5 INCHES.

0158 AM     SNOW             ATWOOD                  39.81N 101.04W
12/24/2017  E2.0 INCH        RAWLINS            KS   LAW ENFORCEMENT

0158 AM     SNOW             HILL CITY               39.37N 99.85W
12/24/2017  E1.8 INCH        GRAHAM             KS   LAW ENFORCEMENT

            ESTIMATED BETWEEN 1.5-2 INCHES.

0158 AM     SNOW             HOXIE                   39.36N 100.44W
12/24/2017  E2.0 INCH        SHERIDAN           KS   LAW ENFORCEMENT

0158 AM     SNOW             COLBY                   39.39N 101.05W
12/24/2017  E1.3 INCH        THOMAS             KS   LAW ENFORCEMENT

            ESTIMATED BETWEEN 1-1.5 INCHES.

0158 AM     SNOW             OAKLEY                  39.13N 100.85W
12/24/2017  E0.8 INCH        LOGAN              KS   LAW ENFORCEMENT

            ESTIMATED BETWEEN .5-1 INCH OF SNOW.

0158 AM     SNOW             SHARON SPRINGS          38.89N 101.75W
12/24/2017  E1.0 INCH        WALLACE            KS   LAW ENFORCEMENT

0158 AM     SNOW             BURLINGTON              39.31N 102.27W
12/24/2017  U0.0 INCH        KIT CARSON         CO   LAW ENFORCEMENT

            ESTIMATED LESS THAN AN INCH.

0158 AM     SNOW             CHEYENNE WELLS          38.82N 102.35W
12/24/2017  U0.0 INCH        CHEYENNE           CO   LAW ENFORCEMENT

            ESTIMATED LESS THAN AN INCH.

0158 AM     SNOW             15 S HILL CITY          39.15N 99.85W
12/24/2017  E2.0 INCH        GRAHAM             KS   LAW ENFORCEMENT

&&

JLUNDQUIST
Local storm report, Dec 24, 4:43 AM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     SNOW             OAKLEY                  39.13N 100.85W
12/24/2017  M1.3 INCH        LOGAN              KS   EMERGENCY MNGR

            0.08 INCHES OF LIQUID EQUIVALENT.

&&

JLUNDQUIST

Nearby

Wind Chill Advisories in Kansas, 2017Wind Chill Advisories in Colorado, 2017Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.